The ‘down’ side of tapering prednisolone
November 19, 2012 § 19 Comments
I was started on 50mg a day of the corticosteroid, prednisolone when I was first diagnosed with dermatomyositis in early June of his year. Well of course, I can’t stay on that dose for too long because of side effects such as osteoporosis. So since around late August I’ve been tapering the dose and factoring in the steroid sparing drug, methotrexate. It has worked pretty well. My disease is in remission because of those drugs.
So here I am, nearly 6 months into taking prednisolone. It has had it’s ups and downs; It has gotten the disease under control, but it has made me look like an advert for moonpig.com with a big round moon face. I’ve put on over 2 stone in weight. It has given me stomach pains. I’ve got osteopenia in my hips. I’ve had heart palpitations and tachycardia because of the steroid. My sleep patterns have been adversely affected. At one point I was also borderline diabetic, but got that under control through dietary changes. My once excellent long vision, is now very blurred. I have lumps and bumps in the strangest of places. It has also left me prone to infections, which, so far, touch wood, Ive managed to avoid.
On the plus side, I’ve felt pretty happy. Steroids like prednisolone are mood elevators and for the past 6 months, considering I’ve had a pretty awful illness, I’ve been a happy, chirpy girl. Until now that is…
This week I’ve tapered down to 20 mg one day, 0 mg the next. Suddenly my mood isn’t so positive and the dark has set in. I feel lost and angry about my life and how it has turned out. I feel like I’m the worlds biggest underachiever. I’ve got to get out of this funk and think how fantastic it is that I’m now on an average of 10mg of prednisolone a day after being on 50 for so long. I’ve got to keep that positivity and remember how I felt when I thought that this disease might take me, but it hasn’t. It isn’t easy though, when you look in the mirror and you hardly recognise yourself from a year ago. How do those positive people, keep so positive?